Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 44, NWS Quad Cities, IA

May 24, 1997Henry County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 24, 1997, 4:45 PM CDT for Henry County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1997, 4:45 PM CDT (21:45 UTC)
Expired
May 24, 1997, 5:30 PM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Henry County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2121 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS1 KMLI 242146 RRA
SVRMLI
ILC073-242230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT SAT MAY 24 1997

* SEVERE THUNDERSTORM WARNING FOR
  HENRY COUNTY ILLINOIS - IN NORTHWESTERN ILLINOIS

* UNTIL 530 PM CDT
 
* THIS STORM WILL REACH NEAR
  ANNAWAN                            AROUND 450 PM CDT
  JOHNSON SAUK TRAIL STATE PARK      AROUND 450 PM CDT

* AT 442 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR IN THE VICINITY OF KEWANEE MOVING
  NORTHEAST AT 35 MPH.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY LIGHTNING. IF YOU ARE
OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND STAY AWAY FROM
WINDOWS.

MJB/BRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:32 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 24, 2:32 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT SAT MAY 24 1997

5H PROFILER PLAN VIEW DEPICTED SHORTWAVE TROUGH FROM SOUTHEAST
MINNESOTA TO SOUTH-CENTRAL KANSAS. SYSTEM WAS REFLECTED AT SURFACE
BY LOW PRESSURE OVER WEST-CENTRAL IOWA WITH A WARM FRONTAL BOUNDARY
EXTENDING EASTWARD ACROSS NORTHERN IOWA/SOUTHERN WISCONSIN BORDER...
PER 17Z SURFACE ANALYSIS. LASTEST ADAP SHOWED SOME MOISTURE POOLING
AHEAD OF LOW/SURFACE TROUGH ACROSS CENTRAL AND EASTERN IOWA.

MAIN CONCERN TONIGHT IS TSRA CHANCES.

MODELS IN GENERAL AGREEMENT WORKING SURFACE TROUGH SOUTH AND EAST
ACROSS CWA TONIGHT. GRIDDED TIME-SECTIONS SUGGESTS STRONGEST LIFT
TO OCCUR DURING 00Z-06Z TIME FRAME. FEEL COMBINATION OF INSTABILITY
AND CONVERGENCE AHEAD OF FRONT SHOULD BE ENOUGH TO POP SCT-BKN CONVECTION
DURING THIS EVENING...THUS CURRENT POPS IN ZONES APPEAR TO BE JUSTIFIED.
HIGH PRECIP WATER VALUES ALONG WITH WEAK WIND FIELDS SUGGEST MAIN THREAT
FROM STORMS WILL BE HEAVY RAIN.

CID 58/40    DBQ 56/50    IOW 58/50   MLI 58/50   BRL 60/50

BERG

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.